Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Amarillo, TX

February 22, 201720 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 22, 2017, 2:49 AM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Feb 23, 2017, 10:00 AM CST. It was in force for 11 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 2017, 2:49 AM CST (08:49 UTC)
In effect from
Feb 23, 2017, 10:00 AM CST
Expired
Feb 23, 2017, 9:00 PM CST
In force
11 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 2:17 PM CSTWILDFIRE 01 E Dalhart, TXFIRE JUST EAST OF DALHART...SIZE OF FIRE IS PRESENTLY UNKNOWN.
Feb 23, 2:35 PM CSTHIGH SUST WINDS 40Goodnight, TX
Feb 23, 2:40 PM CSTHIGH SUST WINDS 4111 Wnw Bootleg, TX
Feb 23, 3:46 PM CSTWILDFIRE 05 Sse Channing, TXLARGE WILDFIRE BURNING 5 SSE OF CHANNING... OR 3 N OF PRAYER TOWN. CAUSE UNKNOWN... SIZE UNKNOWN.
Feb 23, 3:46 PM CSTWILDFIRE 20005 Sse Channing, TXLARGE WILDFIRE STARTED 5 SSE OF CHANNING... OR 3 N OF PRAYER TOWN... BURNING TOWARDS THE EAST. ACREAGE PROVIDED BY TEXAS AANDM FOREST SERVICE.
Feb 23, 3:46 PM CSTWILDFIRE 70005 Sse Channing, TXLARGE WILDFIRE STARTED 5 SSE OF CHANNING... OR 3 N OF PRAYER TOWN... BURNING TOWARDS THE EAST. ACREAGE PROVIDED BY TEXAS A AND M FOREST SERVICE.
Feb 23, 3:46 PM CSTWILDFIRE 130005 Sse Channing, TXLARGE WILDFIRE STARTED 5 SSE OF CHANNING... OR 3 N OF PRAYER TOWN... BURNING TOWARDS THE EAST. ACREAGE PROVIDED BY TEXAS A AND M FOREST SERVICE. UPDATED INFO THE WILDFIRE IS NOW 100 PERCENT CONTAINED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3696 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS84 KAMA 220849
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
249 AM CST Wed Feb 22 2017

OKZ001>003-TXZ001>020-222200-
/O.UPG.KAMA.FW.A.0003.170223T1600Z-170224T0300Z/
/O.NEW.KAMA.FW.W.0005.170223T1600Z-170224T0300Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
249 AM CST Wed Feb 22 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CST THURSDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from 10 AM to 9 PM CST Thursday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley and Collingsworth.

* 20 Foot Winds...West to southwest winds 25 to 35 mph with 
  gusts to near 50 mph.

* Relative Humidity...Minimum afternoon relative humidities 8 to
  13 percent.

* Timing...Critical to Extremely Critical fire weather conditions
  are expected to be met around 10 AM to 12 PM CST Thursday and
  are expected to end around 8 PM to 9 PM CST Thursday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
3 follow-up statements
324 
WWUS84 KAMA 222120
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
320 PM CST Wed Feb 22 2017

OKZ001>003-TXZ001>020-231300-
/O.CON.KAMA.FW.W.0005.170223T1600Z-170224T0300Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
320 PM CST Wed Feb 22 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM CST
THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley and Collingsworth.

* 20 Foot Winds...west 25 to 35 mph with gusts up to 60 mph.

* Relative Humidity...Minimum afternoon relative humidities as low
  as 9 percent.

* Timing...Critical to Extremely Critical fire weather conditions
  are expected start around 10 AM to 12 PM CST Thursday and are
  expected to end around 8 PM to 9 PM CST Thursday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
665 
WWUS84 KAMA 230926
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
326 AM CST Thu Feb 23 2017

OKZ001>003-TXZ001>020-240300-
/O.CON.KAMA.FW.W.0005.170223T1600Z-170224T0300Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
326 AM CST Thu Feb 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Lipscomb... 
  Hartley...Moore...Hutchinson...Roberts...Hemphill...Oldham... 
  Potter...Carson...Gray...Wheeler...Deaf Smith...Randall... 
  Armstrong...Donley and Collingsworth.

* 20 Foot Winds...west 30 to 40 mph with gusts up to 65 mph.

* Relative Humidity...dropping down to as low as 9 percent this
  afternoon.

* Timing...Critical to Extremely Critical fire weather 
  conditions are expected start around 10 AM to 12 PM CST 
  Thursday and are expected to end around 8 PM to 9 PM CST 
  Thursday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Guerrero

For more information from the National Weather Service visit...
www.weather.gov/ama
147 
WWUS84 KAMA 240255
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
855 PM CST Thu Feb 23 2017

OKZ001>003-TXZ001>020-240400-
/O.EXP.KAMA.FW.W.0005.000000T0000Z-170224T0300Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
855 PM CST Thu Feb 23 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES...

Winds have diminished and relative humidity values have increased
to above 15 percent across the Oklahoma and Texas Panhandles.
Therefore, the Red Flag Warning will expire at 9 PM CST this
evening. 

$$

Andrade

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 10:50 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 21, 10:50 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1050 PM CST Tue Feb 21 2017

.AVIATION...06Z TAFS...
VFR conditions expected over the next 24 hours at all TAF sites.
Winds should be AOB 10KTS at KGUY for the whole TAF period. Winds
at KAMA and KDHT should be AOB 10kts through 10Z with 10-15kt
winds thereafter. The winds will be closer to 15kts gusting to
25kts after 18Z at KDHT. Gradual increase in sky coverage at high
levels AOA 25kft, with OVC deck expected by 18Z.

Weber

&&

PREV DISCUSSION... /Issued 352 PM CST Tue Feb 21 2017/

DISCUSSION...A shortwave ridge present over the combined
Panhandles today will start to give way to an approaching weather
system on Wednesday and Thursday. A lee side trough will
strengthen through the day on Wednesday, with gusty southwest
winds around 20 to 30 MPH with higher gusts and near record to
record high temperatures in the upper 70s to mid 80s. See climate
section below for details on high temperature records. Leeside
cyclogenesis will occur Wednesday afternoon into Thursday, which
will help start to pull down cooler air on the west side of this
system. However, before the cooler air arrives, another warm, dry
and windy day is possible Thursday afternoon with significant fire
weather potential outlined in the fire weather discussion below.
A cold front may push through the region late Thursday into
Friday, which should knock daytime highs back to the mid 40s
northwest to upper 50s southeast. Zonal flow will persist through
the weekend, with gradual height rises resulting in a warming
trend through the weekend. Another disturbance will pass through
the region Monday and Tuesday, which will once again cause a lee
side trough (and possible dryline) to develop over the region by
then. Unfortunately, despite all of these weather systems passing
the region, no precipitation is forecasted through next Tuesday.

Bieda

FIRE WEATHER...
A weak surface trough has developed in eastern New Mexico this
afternoon, with southerly winds around 10 MPH. The lack of
precipitation from our prior system last weekend, coupled with
drier conditions in it's wake, has resulted in relative humidity
values this afternoon around 10 to 15 percent. Elevated to near
critical fire weather conditions is possible Wednesday afternoon,
as increased southwesterly downsloping winds off the Rockies
results in 20 foot winds around 15 to 25 MPH with gusts up to 35
MPH. Compressional warming from downsloping winds will bring near
record to record warm temperatures and relative humidity values
around 10 to 20 percent.

Our attention remains focused on the potential for critical to
very critical fire weather conditions on Thursday, as a weather
disturbance passes to the north of the region. A 500mb
west to southwest jet streak of 70 kts will be draped across the
New Mexico Rockies and across the combined Panhandles. This will
aid in strengthening a lee side trough, which will push through
the region through the afternoon on Thursday. Model guidance has
come into further agreement in showing a 50 to 60 kt H7 low level
jet, with corresponding thermal ridge axis just east of the
combined Panhandles. Aloft, a 90 to 100 kt H3 jet streak will aid
in promoting diffluent flow across the central and eastern
combined Panhandles. All told, Thursday looks to be a potentially
active fire weather day that may support fast moving, explosive
fire growth. The limiting factor to all these conditions could
depend on the passage of a cold front. Based on present guidance,
the arrival of this frontal boundary will be around sunset in the
northern Panhandles and around 9 PM to midnight for the southern
Panhandles. We will continue to closely monitor the developing
situation Thursday.

Elevated fire weather conditions will be possible Friday afternoon
in the wake of Thursday's disturbance, as northwesterly 20 foot
winds around 10 to 20 MPH and RH values in the teens occur across
the southwestern Texas Panhandle. Looking into next week, elevated
fire weather conditions may once again occur on Monday and Tuesday
as a potential dryline sets up in the region due to another
passing disturbance.

Bieda

CLIMATE...Record high temperatures will be possible Wednesday
afternoon at all three of our climatological stations:

                   Forecast High               Record High
Amarillo:              83                      84 set in 1996
Borger:                83                      82 set in 1996
Dalhart:               82                      77 set in 2012

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Fire Weather Watch from Thursday morning through Thursday
     evening for the following zones: Beaver...Cimarron...Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  83  48  73  32 /   0   0   0   0   0
Beaver OK                  41  85  48  75  29 /   0   0  10   0   0
Boise City OK              42  78  43  67  26 /   0   0   5   0   0
Borger TX                  43  84  51  75  32 /   0   0   0   0   0
Boys Ranch TX              42  84  47  72  30 /   0   0   0   0   0
Canyon TX                  42  82  46  74  32 /   0   0   0   0   0
Clarendon TX               46  84  50  79  36 /   0   0   0   0   0
Dalhart TX                 42  82  44  70  28 /   0   0   0   0   0
Guymon OK                  43  84  46  72  28 /   0   0   5   0   0
Hereford TX                43  84  46  73  32 /   0   0   0   0   0
Lipscomb TX                43  85  49  78  33 /   0   0   5   0   0
Pampa TX                   45  84  50  75  32 /   0   0   0   0   0
Shamrock TX                45  85  49  80  36 /   0   0   0   0   0
Wellington TX              44  85  49  82  38 /   0   0   0   0   0

&&

89/98
Hazardous weather outlook, Feb 21, 8:32 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
832 PM CST Tue Feb 21 2017

OKZ001>003-TXZ001>020-221215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
832 PM CST Tue Feb 21 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical or extremely critical fire weather conditions will
likely develop Thursday afternoon across all of the Texas and
Oklahoma Panhandles due to strong winds and low relative humidity
values. A Fire Weather Watch is in effect for all of the
Panhandles from 10 AM CST Wednesday morning until 9 PM CST
Wednesday evening. Also, a Wind Advisory may become necessary
Thursday afternoon across parts of the western and south central
Texas Panhandle due to strong west winds sustained at 35 mph with
higher gusts expected.

Elevated fire weather conditions will be possible during the
afternoons on Wednesday, Friday, and Monday across parts of the
area due to dry west winds Wednesday and Monday, and dry
northwest winds Friday, along with low relative humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials across the Oklahoma and
Texas Panhandles should be alert for critical or extremely
critical fire weather conditions on Thursday, and for elevated
fire weather conditions Wednesday, Friday and Monday.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:37 PM CSTHigh Wind WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more14 hr

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.